Increased Breast Cancer Risk At Menopause From Pill and Coil
Are you on the Pill or Coil for menopause symptoms? Users of hormonal contraceptives had a 52% greater risk of having breast cancer according to a recent study from Finland.
Many women at menopause are given either the Pill or Coil for heavy bleeding but a new report shows there is an increased breast cancer risk.
Although bioidentical hormones are not suitable for use with such devices if still being used for contraception, they are certainly helpful for symptoms of oestrogen dominance such as fibroids and heavy bleeding that often occur at menopause.
Why the increased risk?
Experts from the University of Helsinki used survey data from around 8,000 breast cancer patients. They were asked whether they had hormonal contraceptives or if they had ever dyed their hair.
It is estimated that slightly more than a third of women regularly colour their hair, while much less use the Pill or Coil, and they found that the risk is particularly high for women who are post menopause at 52%
Pre menopause if women are using the combined Pill or Coil will have an increased risk of 32% for breast cancer. This applies to the hormonal forms of the Coil which release steady amounts of synthetic hormone, not the copper ones.
The report unfortunately also repeated the inaccurate information that it was ‘progesterone-based birth control methods’ that were are a risk factor, whereas it is the synthetic progestins they contain that do the harm.
Neither the Pill or Coil contain natural progesterone, only the synthetic substitute.
The risks and side effects of synthetic progestins in the Pill and Coil have long been known and include:
– Irregular menstrual cycles.
– Spotting or bleeding between menstrual periods.
– Sore breasts.
– Bloating or weight gain,
Less common progestin side effects include depression and darkening of the skin on the upper lip, under the eyes, or on the forehead known as (chloasma).
Risk factors for breast cancer
27% of breast cancer cases each year in the UK are linked to major lifestyle and other risk factors so the information on hair dyes and hormonal contraceptive use is highly relevant.
Cancer Research UK website lists the following factors that will increase risk:
– Alcoholic drinks
– Diethylstilbestrol (a synthetic, non-steroidal 0estrogen)
– Oestrogen-progestogen contraceptives
– Hormone replacement therapy (HRT of Oestrogen-progestogen)
– X radiation and gamma-radiation
– Being overweight
– Family history
Why dark colour hair dyes could be a risk
So if you also colour your hair regularly, as many women do, there is also an increased risk of 23% increase in the risk of developing breast cancer. It is a chemical called PPD (para-phenylenediamine) that is the problem as it is found in the dark hair dyes.
Although a concentrations of up to 6% is legal, it is easily absorbed through the skin on the scalp and the hands. The lighter shades use ammoniated mercury to have a bleaching action which enhances colour in the hair and like peroxide which breaks down the melanin in the shaft to lighten the hair they both can cause allergic reactions and can irritate the skin and lungs, but are not toxic.
PPD is a naturally occurring chemical but it is toxic, and can affect the kidneys, blood supply and stomach. Previous studies have shown that women who regularly dye their hair are at risk of bladder, brain cancer and leukaemia.
British scientists once warned that the hair colouring kits used both at home and expensive salons pose a potential health risk as it is believed that chemicals in permanent hair dyes react with other pollutants in the air to form tumours.